Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: We read with great interest the article by Drs. Glassman and Bigger. The article is an educational review of antipsychotic-induced cardiotoxicity. However, we would like to clarify the authors’ comments on haloperidol, risperidone, and ziprasidone as well as add our own comments.
The passage in which the authors compared the potential risks of cardiotoxicity induced by haloperidol and risperidone from different study settings is not easily understood by readers. Cases of haloperidol-induced torsade de pointes and sudden death were reported mainly when haloperidol was given in high doses over a short period of time to achieve "rapid neuroleptization" in previous decades (1). Beside instances of haloperidol given to medically frail patients and rare cases, as the authors pointed out in the article, haloperidol at regular clinical doses (5–20 mg/day) does not have a significant risk of lengthening the QTc interval, as shown in the literature and in the results of our recent study (2) if a CYP 2D6 inhibitor is not coadministered.
As indicated in the manufacturer’s package insert, risperidone is known to pose a risk of prolonging the QTc interval (1). The authors mentioned that risperidone alone prolonged the QTc interval by almost an average of 11.6 msec but that the change in the QTc interval with an inhibitor (paroxetine) present was only an average of 3.2 msec (Table 2, p. 1778). We contend that a significantly complete inhibition of the biotransformation of risperidone requires both a high-affinity CYP 2D6 inhibitor (paroxetine) and a high-capacity CYP 3A4 inhibitor (ketoconazole) (3). In the clinic, risperidone-induced cases of cardiotoxicity have been almost nonexistent because of the dosing suggestion of 6 mg/day (4) or even less to avoid extrapyramidal side effects or to achieve maximal therapeutic effect and because of the rarity of a patient’s receiving two CYP inhibitors concomitantly.
The marketing lessons of sertindole, terfenadine (structurally similar to pimozide), and cisapride (structurally similar to sulpiride  and sutopride [cited in reference 1 and the article by Drs. Glassman and Bigger]) have taught us a great deal. Therefore, we suggest that clinicians carefully monitor ECGs in any patient who receives ziprasidone to comply with the spirit of the "black box" warning by the Food and Drug Administration (FDA), rather than taking the attitude that "only widespread use will prove if ziprasidone is entirely safe" (p. 1774), as Drs. Glassman and Bigger concluded.
On the basis of the conclusions in this and our (1) articles, we suggest that in the future, time and lives can be saved by screening carefully for prolongation of the QTc interval with in vitro studies of potassium channel human ether-a-go-go-related gene (HERG) binding measurements and in vivo crossover studies (2) performed when a drug is under development. We should always remember to "do no harm" to patients. Similar to the carcinogenic potential, the torsadogenic potential of any candidate drug should be screened in the early stages of the pharmaceutical pipeline, so that decisions can be made to continue testing or to modify the compound (1).
Download citation file:
Web of Science® Times Cited: 4